New York, 2018

Flash Flood and Damaging Wind in New York, August 18, 2018

August 18, 2018 · NWS ALY · 2 events in 2 counties and zones

A cold front moved into a warm and humid airmass on August 18th, sparking a line of showers and thunderstorms. These storms produced heavy rainfall, resulting in a report of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front moved into a warm and humid airmass on August 18th, sparking a line of showers and thunderstorms. These storms produced heavy rainfall, resulting in a report of flash flooding. Gusty winds with a thunderstorm resulted in a report of tree and powerline damage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 18, 12:12 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 18, 12:12 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Albany NY
112 PM EDT Sat Aug 18 2018

.SYNOPSIS...
A cold front will move southward through the forecast area
today along with showers and thunderstorms. A drier airmass will
move in from north to south during the afternoon and evening.
Sunday and Monday are expected to be mainly dry and much less
humid, although a few showers are possible from time to time
over far southern areas.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1230 PM EDT, showers and thunderstorms are ongoing ahead
of a cold front from extreme southern VT southwestward to
northeast Pennsylvania. The cold front will continue to push
southeast through the forecast area today as the positively
tilted midlevel trough sweeps through. The front will be
intersecting a still-moist airmass characterized by PWATs of
1.75 to 2.00 inches, so it will be accompanied by scattered
showers and thunderstorms. Some of the storms still have the
potential to produce locally heavy rainfall, especially along
and south of a line from Pittsfield, MA to Hunter, NY where more
favorable frontal timing may allow for some respectable
surface-based instability of 1000-2000 J/kg to develop given
dewpoints in the low 70s and temperatures heating up into the
upper 70s/low 80s. The front should be fairly progressive which
will limit a more substantial flash flooding threat, but will
have to especially watch areas that saw heavy rain on Friday for
localized flooding concerns. Deep-layer shear values forecast
to be around 25 kt presents a marginal opportunity for storms to
be organized, with several CAMs showing a broken line of
convection occurring along the front. Isolated gusty winds
cannot be ruled out. Main threat period for gusty winds and
heavy rain appears to be roughly 16-22Z.

From the Schoharie Valley to the Capital District, northern
Berkshires, and southern Vermont and points north, a drying
trend with breaks of sunshine is expected to occur during the
afternoon and evening in the wake of the front. High temps are a
little tricky, but have sided away from the MET MOS guidance
which appears to be a cool outlier.

Tonight, we'll be in a low-level northeasterly flow regime in
the wake of the front as the deeper moisture shifts south of the
region. A couple of lingering showers are possible from the
eastern Catskills to southern Berkshires and points south. To
the north, tricky call with respect to sky cover as some
guidance indicates a midlevel cloud deck developing in the cold
advection. Outside of this area, some patches of fog are
possible across northern zones as high pressure builds from the
north. It will be noticeably less humid with dewpoints in the
mid-50s to mid-60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The lower tropospheric frontal boundary is expected to stall
somewhere in the vicinity of the Delmarva Sunday into Monday,
while a weak/baggy midlevel trough exists over the mid-Atlantic
into the Northeast. Recent model guidance has had difficulty
simulating potential waves of low pressure along the boundary.
However, the ECMWF, which had been a northerly outlier compared
with the remainder of the guidance, has now shifted southward
such that there is higher confidence in a dry forecast over most
of the forecast area during the short term. Will retain entry-
level chance PoPs over Ulster/Dutchess/Litchfield Sunday to
account for possible further shifts northward. For the remainder
of the forecast area, dry east to northeast flow at low/mid
levels should keep things dry, although we may see some high
clouds. Highs Sunday mainly in the 70s or a bit below seasonal
normals.

Sunday night, ridge of high pressure at the surface will likely
allow for good radiational cooling conditions. Have gone
slightly below blended guidance but still near seasonal normals.

Similar story for Monday as on Sunday, although higher
confidence in a dry forecast for the entire forecast area.
Monday night, the baggy trough shifts east ahead of a stronger
inbound trough over the western Great Lakes. Surface winds will
gradually shift to southerly which may keep temps a bit warmer
than Sunday night, right near normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Tuesday, strong low pressure will be moving through the central
Great Lakes region pushing a warm front towards the Albany Forecast
Area. Clouds should increase during the day as warm advection
increases on 50kt 850mb jet. However, high pressure will be holding
tough over New England so precipitation may only reach our western
zones late in the day. Highs on Tuesday in the 70s.

Tuesday night into Wednesday...Surface low pressure progged to be
just north of New York State with a cold front south moving across
New York. Expect showers and thunderstorms Tuesday night across
the forecast area. Lows Tuesday night in the 60s.

On Wednesday, a secondary cold front moves through during the
afternoon with at least a chance of showers and isolated
thunderstorms. It will become breezy with highs in the upper 60s to
lower 70s over the mountains north and west of the Capital Region,
and 70s to lower 80s in most other locations.

Wednesday night through Friday...High pressure builds in from the
Midwest and Great Lakes Region and crests over the region on Friday
with fair, dry and tranquil weather with temps near normal for late
August. Lows in the 50s and highs in the 70s to around 80.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
A cold front will cross the area from north to south today.
There is still the threat for additional showers and
thunderstorms ahead of the cold front mainly for KPOU. So
combination of VFR/MVFR conditions forecast. Skies will begin
to clear from north to south late this afternoon and this
evening with the threat of thunderstorms at KPOU ending by 22Z.
Will keep a PROB30 for showers in at KPOU through 16Z Sunday
with a combination of MVFR/IFR conditions in the PROB30 group
and MVFR/VFR conditions in the main portion of the TAF.

Winds have shifted to the north at at all of the TAF sites
except for KPOU where they will shift to the north by this
evening. North to northeasterly winds could gust to 15 to 25
knots at the Hudson Valley TAF sites (KGFL, KALB and KPOU).
Winds will diminish overnight to 5 to 10 kts and gradually
shift to the northeast by Sunday morning.

Outlook...

Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: High Operational Impact. Definite SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
After a wet day Friday, additional showers and thunderstorms are
expected today as cold front slides through the region. A drying
trend will occur from north to south in the afternoon and
evening, setting the stage for a cooler and mainly dry period
Sunday and Monday. High temperatures will be near to slightly
below normal Sunday and Monday with a light east to northeast
wind. RH values will bottom out mainly in the 50s.

&&

.HYDROLOGY...
Much of the region saw rainfall on Friday, with several spots
receiving in excess of an inch and some areas across Columbia
and Berkshire Counties seeing two to five inches of rainfall.
Additional showers and thunderstorms are likely today along a
cold front. The front will be intersecting a still-moist
airmass characterized by PWATs of 1.75 to 2.00 inches. Some of
the storms still have the potential to produce locally heavy
rainfall, especially along and south of a line from Pittsfield,
MA to Hunter, NY where more favorable frontal timing may allow
for some respectable surface-based instability of 1000-1500 J/kg
to develop given dewpoints in the low 70s and temperatures
heating up into the upper 70s/low 80s. The front should be
fairly progressive which will limit a more substantial flash
flooding threat, but will have to especially watch areas that
saw heavy rain on Friday for localized flooding concerns.

Although flooding of small streams and creeks is possible,
flooding on main stem rivers is not expected.

Dry weather is expected to return tonight into at least Monday
night, aside from perhaps a few showers across
Ulster/Dutchess/Litchfield Counties on Sunday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...11/Thompson
SHORT TERM...Thompson
LONG TERM...SND
AVIATION...SND/11
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Aug 18, 3:33 AM EST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
433 AM EDT Sat Aug 18 2018

MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-191200-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
433 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for northern Berkshire County in western
Massachusetts, the Capital District, Schoharie Valley, Helderbergs,
Mohawk Valley, southern Adirondacks, Lake George Saratoga Region, and
northern Taconics in eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ001-013-MAZ025-NYZ058>061-063>066-191200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
433 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
the southern Berkshires of western Massachusetts and the eastern
Catskills, Mid Hudson Valley, and central and southern Taconics of
east central New York.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today. Some of the storms could
produce locally heavy rainfall and gusty winds in the afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 18, 9:36 AM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Albany NY
1036 AM EDT Sat Aug 18 2018

MAZ001-025-NYZ060-061-182200-
Northern Berkshire-Southern Berkshire-Western Columbia-
Eastern Columbia-
Including the cities of Dalton, Hancock, Pittsfield, Florida,
North Adams, Sandisfield, Great Barrington, South Egremont,
Hudson, and New Lebanon
1036 AM EDT Sat Aug 18 2018

...Showers and Thunderstorms are expected to increase in coverage
this afternoon across Columbia and Berkshire Counties...

Due to the heavy rain which fell across this area yesterday, the
ground is already saturated. Additional rainfall may be enough to
produce ponding of water on roadways as well as flooding of
poorly drained low lying areas.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Local storm report, Aug 18, 9:47 AM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1047 AM EDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     HEAVY RAIN       4 SE CHATHAM            42.32N  73.55W
08/18/2018  M3.24 INCH       COLUMBIA           NY   WEATHERNET6

&&

EVENT NUMBER ALY1800595

11
Special weather statement, Aug 18, 10:04 AM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Albany NY
1104 AM EDT SAT AUG 18 2018

MAZ001-NYZ052>054-060-061-181600-
Northern Berkshire-Eastern Albany-Eastern Columbia-Western
Rensselaer-Western Columbia-Eastern Rensselaer-
1104 AM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKSHIRE...
NORTHEASTERN COLUMBIA...SOUTHEASTERN ALBANY AND SOUTHERN RENSSELAER
COUNTIES...

At 1103 AM EDT, a strong thunderstorm was located over East
Greenbush, moving east at 20 mph.

This storm will be near...
  West Sand Lake around 1110 AM EDT.
  Nassau around 1115 AM EDT.
  Averill Park around 1120 AM EDT.
  Stephentown around 1140 AM EDT.
  New Lebanon around 1150 AM EDT.
  Hancock around 1155 AM EDT.
  Pittsfield around 1200 PM EDT.

Other locations impacted by this storm include Brookview, Van Hoesen
Station, West Stephentown, Jacks Corners, Millers Corners, Rayville,
Riders Mills, South Schodack, Denault Corners and Shivers Corners.

This Includes The Following Highways...
 Interstate 90 between exits 10 and 6.
 Interstate 87 between exits 21A and 22.
 Interstate 787 between exits 3 and 5.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4242 7332 4243 7338 4239 7340 4248 7382
      4268 7374 4260 7324
TIME...MOT...LOC 1503Z 286DEG 18KT 4257 7368

JSQ
Local storm report, Aug 18, 10:25 AM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1125 AM EDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HEAVY RAIN       3 SE PITTSFIELD         42.42N  73.23W
08/18/2018  M2.75 INCH       BERKSHIRE          MA   TRAINED SPOTTER

&&

EVENT NUMBER ALY1800596

11
Special weather statement, Aug 18, 11:27 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albany NY
1227 PM EDT SAT AUG 18 2018

NYZ053-058>061-181730-
Eastern Columbia-Western Rensselaer-Eastern Greene-Western
Columbia-Western Greene-
1227 PM EDT SAT AUG 18 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
COLUMBIA...NORTHEASTERN GREENE AND SOUTHWESTERN RENSSELAER
COUNTIES...

At 1226 PM EDT, strong thunderstorms were clustered 8 miles west of
Coxsackie, or 9 miles northwest of Catskill, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Hudson, Coxsackie, Athens and Lorenz Park around 100 PM EDT.
  New Baltimore around 110 PM EDT.
  Kinderhook around 125 PM EDT.
  Chatham and Valatie around 130 PM EDT.

This Includes Interstate 87 between exits 21 and 21B.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4220 7402 4236 7409 4247 7380 4246 7378
      4248 7378 4255 7356 4254 7355 4249 7357
      4249 7352 4235 7343
TIME...MOT...LOC 1626Z 256DEG 13KT 4232 7397

JEC
Special weather statement, Aug 18, 12:27 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Albany NY
127 PM EDT SAT AUG 18 2018

NYZ060-061-064>066-181815-
Eastern Dutchess-Eastern Columbia-Western Columbia-Western
Dutchess-Eastern Ulster-
127 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...
NORTHWESTERN DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES...

At 127 PM EDT, a strong thunderstorm was located over Lake Katrine,
or near Saugerties, moving east at 20 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

This storm will be near...
  Rhinebeck around 135 PM EDT.
  Red Hook around 140 PM EDT.
  Clermont around 150 PM EDT.
  Livingston around 200 PM EDT.
  Pine Plains and Ancram around 215 PM EDT.

This Includes Interstate 87 between exits 19 and 20.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4194 7407 4210 7408 4217 7363 4191 7364
TIME...MOT...LOC 1727Z 266DEG 19KT 4202 7398

JEC

The radar

The Albany radar (KENX), 57 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Ulster

When
August 18, 12:42 PM EST to 2:42 PM EST
Where
Ulster County, 0.2 mi NW of Saugerties to 0.21 mi N of Saugerties
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.082, -73.953

High water resulted in a vehicle becoming stranded with the motorist trapped inside. The road was closed. No injuries were reported.

Thunderstorm Wind, Dutchess

When
August 18, 1:02 PM EST
Where
Dutchess County, 0.86 mi NW of Hammertown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.980, -73.660

A tree and powerlines were downed in Pine Plains.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780200, 780201.